An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Advice...

Discussion in 'Prescription Drugs' started by LK1, Jun 15, 2019.

  1. LK1

    LK1 Member

    Hi I am 30 years old and was paralyzed in a car accident 11 years ago. Last year I suffered from a blood clot in my brain. I have been on pain killers for the last 6 years or so for nerve pain in my butt and neck/back. I am currently taking the following prescriptions:

    Oxycodone - 10 mg (twice per day)
    Tramadol - 50 mg (3-4 times per day)
    Nuerotin - 600 mg (3-4 times per day)


    I want so bad to stop these but have a few questions/concerns and would love any help that you could give.

    1. Is this a lot by most standards of people who have an addiction problem?
    2. When I don't take my medicine for a couple of hours I get a queasy feeling and become agitative. Is this withdrawal?
    3. How hard of a process is this going to be?

    Thank you guys for any help, tips or recommendations you can give me. I think I want to stop because as bad as the pain is, I think I take my medicine sometimes just to not feel from the symptoms above.
  2. Joshstillclean

    Joshstillclean Community Champion

    Hi I'm josh I'm sure you get this a lot already but I am so sorry about your accident. I'm 31 I can't imagine.

    I'm a recovering heroin addict(among other things,cociane, xanax, valium, alcohol). I've used pretty much everyday since I was 15. I was originally prescribed pain medication for pain in my back. I had been abusing pain medication but that pain was legit. But when i was prescribed my Percoset 10/325 x5 daily it was way to much and i quickly outgrew that tolerance. I went through a divorce and i didn't want the divorce so i was very depressed (and we had just lost our baby very late term) and started using to self-medicate for emotional pain.

    Long story short I go back to complain of fake pain get a prescrition to oxycontin (80mg's x2-3 daily) was actually told that they were good for depression, which they were, and I ended up snorting then eventually injecting them....only to eventualy move to cheaper heroin.

    I say this because i just wanted you to know I have the addict experience. I think that yes you are feeling withdrawal anyone who takes gaba on top of oxy AND tramadol on a regular basis are going to feel withdrawals if you miss a dose. or even owrse stop. please don't consider that. If you want off taper. ESPECIALLY for the gaba and tramadol. NOT tapering on that much gaba will probably give you siezures. (I was diagnosed with epillepsy at 3 so I can relate there).
    Tramadol isn't just a pain killer its't is a class of drugs that is different from other opiods. It will cause the standard withdrawals but if you dont tapper it will cause depression as well.

    I would like to adress your concerns about this being a lot by addiction standards..
    No, in no way. Most people who have a pill problem couldn't even get unsick with your whole days dose taken at once.
    Also the fact that you have been on these meds for 6 years and are just now thinking that you might need to get off of them and are still taking them as prescribed lets me know that you my friend are NOT a drug addict. I'm gonna go out on a limb here (and never say never) but if you continue to do good and have a good Doctor...then you will NEVER become an addict if you only take them as prescribed.
    BEFORE MODERATORS DELETE- Let me add there IS a difference between being an addict (mental) and being drug dependant(PHYSICAL). You are already drug dependant which means that if you stopped your meds cold tukey you would most likely end up in the hospital. given that you are not an addict and the withdrawals would be a new experience for you, it would be very rough for you.
    So this brings me to your third question. It would be hospital bad if you just stopped and said no more. In fact taking into account that you have been on gabapentin for so long it could be life threatening(because of siezures).
    OR you could taper over the course of a few months and feel absolutley nothing other than some minor sniffles and some down days when you lower your dose. But you have a legitimate reason to be on this amount of medication so if you don't abuse it just understand that you have been dependnt for a long time and probably just didn't know it. Like YEARS... so since your gonna need something for pain mabey just talk to your doctor about swapping to a different type of medication of something.
    Whatever you do don't do anything before you talk to your doctor.
    Good luck. And happy Father's Day! Don't know if your dad but you can still use it as an excuse to do something fun...
    Dominica likes this.
  3. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @LK1... Welcome to the forums, my friend. I, too, am sorry to hear about your accident and condition. I know you didn't have any say in the matter, but I admire your courage.

    Unfortunately, I can't really answer your questions. I'm not a doctor or pharmacist, and I don't have any first-hand experience with addiction. But I think @Joshstillclean has given you some excellent insight and advice. He's a pretty smart guy, too. (And FYI, Josh... I'm not going to delete any of your post.) You may want to consider talking to an addiction specialist about weaning off of stuff, even if you're not technically addicted. They could help you with that.

    If you need help or support, don't hesitate to come here and lean on us.

    Sending lots of light and pain-relieving juju in your direction.
    Joshstillclean and Dominica like this.
  4. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @LK1 welcome to the forum.... so sorry about your chronic pain... i do hope you can see an addiction specialist...they can help you in getting off or managing the pain medication better....

    and, please know you can come here anytime for support.
    deanokat and Joshstillclean like this.
  5. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @LK1... Thinking of you today. Hope you have a wonderful week.
    Joshstillclean likes this.
  6. LK1

    LK1 Member

    Thank you so much guys/gals!! Hearing stories of what others wear through is so helpful and would welcome anyone else who's gone thru similar circumstances ! You guys are truly awesome!
    deanokat likes this.
  7. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    You are awesome, too, @LK1!!! :cool:
  8. DoxyMom

    DoxyMom Community Champion

    Hello and welcome. I suffer from chronic pain and was prescribed way higher doses than you and ended up taking even more. You are dependent not addicted. If you do want to stop, you must taper slow and under a doctor 's care. Don't be discouraged if you still need something for your pain you may only need the Gaba as it is a good nerve pain drug. I'm so honored to have met you. You have tons of courage.
    deanokat and Joshstillclean like this.